Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 13, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at May 16, 2023, 6:06 PM CDT for Harris County, Texas. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2023, 6:06 PM CDT (23:06 UTC)
- Expired
- May 16, 2023, 7:30 PM CDT
- In force
- 84 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Harris County, TX
The radar
The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 260 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 1384 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
469
WGUS54 KHGX 162306
FFWHGX
TXC201-170030-
/O.NEW.KHGX.FF.W.0013.230516T2306Z-230517T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
606 PM CDT Tue May 16 2023
The National Weather Service in League City has issued a
* Flash Flood Warning for...
Harris County in southeastern Texas...
* Until 730 PM CDT.
* At 606 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to 3
inches of rain have fallen. Additional rainfall amounts up to 2
inches are possible in the warned area. Flash flooding is already
occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Humble, East Little York / Homestead, East Houston, southeastern
Bush Intercontinental Airport, Eastex / Jensen Area, southwestern
Atascocita and Lake Houston.
This includes the following Low Water Crossings...
US 59 at Beltway 8 North, Lone Oak Road at tributary of Halls Bayou
and Driveway (Meadow Brook).
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 2996 9532 2997 9522 2994 9520 2986 9525
2987 9535
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
CKSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 16, 3:51 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 16, 3:51 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Houston/Galveston TX 351 PM CDT Tue May 16 2023 ...New SHORT TERM, LONG TERM, MARINE... .SHORT TERM... (This evening through Wednesday Night) Issued at 221 PM CDT Tue May 16 2023 Water vapor imagery shows an upper level shortwave trough/weak low slowly trudging eastward through South Texas. Simultaneously, a very diffuse frontal boundary is drifting south into portions of the Brazos Valley, while a weak surface high pressure sits just offshore. This surface high created a weak convergence zone over the southwestern coastline, allowing for convection to slowly building northeast towards KGLS. These storms have begun to push inland with the sea/bay breeze, which should further shift thunderstorm development inland towards the Houston Metro area over the next several hours. Expect erratic storm propagation with these storms due to outflow boundaries. PWs near 1.6-1.8" and slow storm motion could allow for these storms to produce locally heavy rainfall, which may cause brief ponding on roadways in urban areas. Gusty winds and pea size hail also remain possible in these storms. Thunderstorm activity wanes this evening with the loss of daytime heating. However, ample moisture and a shorwave trough passing overhead could produce very isolated showers and storms overnight. Lows tonight should be in the 60s to lower 70s. Wednesday will see diminishing PWs and rain chances as the aforementioned shortwave trough exits to the east of the region. Cloud cover should gradually scatter with highs progged to reach the mid to upper 80s. Boundary layer frontogenesis shows progs of more sea breeze driven activity along the coastline for Wednesday afternoon. While storm development has a weak signal in the CAMs, moisture and support from shortwave energy look sufficient give higher confidence to activity developing in this area. The aforementioned diffuse boundary could further support convergence over this region, assuming that it doesn't completely fizzle out before reaching the coast. Rainfall comes to an end Wednesday evening, with clear skies returning overnight. Lows should be in the 60s to lower 70s once again. 03 && .LONG TERM... (Thursday through next Monday) Issued at 221 PM CDT Tue May 16 2023 A drier and warmer trend will set up for the second half of the work week with mid to upper level ridging moving aloft along and slightly lower values in PWs, about 1.1 to 1.5 inches. Expect sunny to partly cloudy skies Thursday and Friday with highs mostly in the upper 80s on Thursday and in the upper 80s to low 90s on Friday. The lows will also increase and range between the upper 60s to low 70s. The next chance for rain looks to occur early this upcoming weekend as another cold front moves through Southeast TX. Models show the front moving across our local area sometime early Saturday and making it into the coastal waters either late morning or early afternoon. With respect to our rain chances associated with this front, there is a chance for showers and thunderstorms to occur just ahead and along the front; However, ridging may stick around during that time and may limit rain development for us. Thus, continued with low PoPs (about 25% or less) for Saturday. A good pulse of moisture coming in from the Gulf (possibly a coastal trough) along with and mid to upper level weaknesses passing overhead on Sunday and Monday will allow for a few more rounds of isolated to possible scattered showers and thunderstorms during the day. This may also result in slightly lower highs (mid to upper 80s) through early next week. 24 && .AVIATION... (18Z TAF Issuance) Issued at 1227 PM CDT Tue May 16 2023 Scatted showers and storms are expected to develop across SE Texas this afternoon. Storm chances are highest in areas at and south of KIAH, especially during the late afternoon with support from the sea breeze. These storms will generally be slow moving in nature, capable of producing gusty winds and locally heavy rainfall. Showers and storms taper off this evening with light and variable winds expected overnight. Patchy fog could briefly develop across portions of SE Texas during the early morning hours of Wednesday, especially at KLBX and KCXO. Any fog/low decks should clear out after sunrise. VFR conditions and N/NW winds should then prevail through the remainder of the TAF period. 03 && .MARINE... Issued at 221 PM CDT Tue May 16 2023 Periods of showers and thunderstorms can be expected through mid week. Locally gusty winds, elevated seas and frequent lightning can be expected near/with the strongest storms. A weak cool front is to slowly push into the coastal waters Wednesday morning and possibly stall over the Gulf waters and result in variable winds through late Wednesday. Drier conditions with light onshore flow can be anticipated Thursday and Friday as an upper level ridge moves across TX. Another chance for showers and thunderstorms is possible Saturday with the potential of another weak cold front moving through Southeast TX. Chance for storms could continue early next week as both moisture from the Gulf and upper level weaknesses move across the region. 24 && .HYDROLOGY... Issued at 403 AM CDT Tue May 16 2023 Multiple river sites, creeks, and bayous across Southeast TX continue to have elevated flows leading them to be near or above flood stage. The main trouble spots are along the Lavaca/Navidad and Tres Palacios River basins in Jackson and Matagorda Counties, western Harris County (Cypress Creek, Mound Creek, Spring Creek, Live Oak Creek), portions of Montgomery County along Caney Creek and the west fork of the San Jacinto River, portions of Walker County along the west fork of the San Jacinto River and Bedias Creek, and along the San Bernard River along the border of Fort Bend and Wharton Counties. The overall trend is that upstream sites have either crested or are near cresting, so will need to monitor downstream gauges as they rise towards their crest as water continues to flow through their respective channels. There are chances for showers and thunderstorms over the next couple of days, and with soils still saturated from the prior days of rainfall and numerous streams still elevated...will need to monitor the potential for additional rises depending on where rain falls. Model guidance points toward the greatest probability for rainfall (and the higher end of forecast rainfall totals) being south of I-10, so sites already near or in flood stage along the San Bernard, Lavaca, Navidad, and Tres Palacios will need to be monitored for additional rises this afternoon. Batiste && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 66 85 64 87 / 20 0 0 0 Houston (IAH) 68 85 67 88 / 60 20 0 0 Galveston (GLS) 72 84 72 86 / 20 20 0 0 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && SHORT TERM...03 LONG TERM....24 AVIATION...03 MARINE...24
In the hours before
Special weather statement, May 16, 4:14 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
414 PM CDT Tue May 16 2023
TXZ213-237-238-313-338-162145-
Inland Brazoria TX-Coastal Harris TX-Inland Galveston TX-
Coastal Galveston TX-Inland Harris TX-
414 PM CDT Tue May 16 2023
...A strong thunderstorm will impact portions of northwestern
Galveston, northeastern Brazoria and southeastern Harris Counties
through 445 PM CDT...
At 413 PM CDT, Doppler radar was tracking a strong thunderstorm over
southeastern Pasadena, moving north at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pasadena, eastern Pearland, western Baytown, northern Friendswood,
Deer Park, South Houston, northwestern Seabrook, Galena Park,
Webster, Clear Lake, South Belt / Ellington, Greater Hobby Area,
Taylor Lake Village, El Lago, Shoreacres, Golfcrest / Bellfort /
Reveille, Harrisburg / Manchester, Park Place, Ellington Field and
Houston Ship Channel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2956 9504 2954 9523 2975 9529 2975 9501
TIME...MOT...LOC 2113Z 179DEG 9KT 2962 9511
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BBSpecial weather statement, May 16, 4:27 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
427 PM CDT Tue May 16 2023
TXZ210-211-226-227-162200-
Wharton TX-Colorado TX-Fort Bend TX-Austin TX-
427 PM CDT Tue May 16 2023
...A strong thunderstorm will impact portions of east central
Colorado, north central Wharton, southeastern Austin and western Fort
Bend Counties through 500 PM CDT...
At 426 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Sealy. This storm was nearly stationary.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sealy, Eagle Lake, Wallis and Simonton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2962 9641 2979 9622 2968 9598 2948 9622
TIME...MOT...LOC 2126Z 304DEG 4KT 2968 9621
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
BBLocal storm report, May 16, 4:42 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
442 PM CDT TUE MAY 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL 2 SE LEAGUE CITY 29.47N 95.09W
05/16/2023 M0.75 INCH GALVESTON TX NWS EMPLOYEE
PENNY SIZED HAIL WAS OBSERVED.
0416 PM MARINE TSTM WIND 3 NNE GALVESTON 29.27N 94.87W
05/16/2023 M39 MPH GALVESTON TX ASOS
WIND GUST WAS MEASURED AT KGLS.
&&Special weather statement, May 16, 4:56 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
456 PM CDT Tue May 16 2023
TXZ213-162230-
Inland Harris TX-
456 PM CDT Tue May 16 2023
...A strong thunderstorm will impact portions of central Harris
County through 530 PM CDT...
At 455 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hidden Valley, or over Greater Greenspoint. This storm was nearly
stationary.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Humble, Jersey Village, Near Northside Houston, Aldine, Northside /
Northline, Greater Greenspoint, northern Greater Heights, Greater
Fifth Ward, Bush Intercontinental Airport, Eastex / Jensen Area,
Central Northwest, Fairbanks / Northwest Crossing, Langwood, Hidden
Valley, Acres Home, Independence Heights, Westbranch, Greater Inwood,
Carverdale and East Little York / Homestead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2979 9533 2984 9557 3003 9550 2999 9525
TIME...MOT...LOC 2155Z 169DEG 3KT 2990 9543
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
BBSpecial weather statement, May 16, 5:02 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
502 PM CDT Tue May 16 2023
TXZ211>213-226-227-162230-
Waller TX-Wharton TX-Inland Harris TX-Fort Bend TX-Austin TX-
502 PM CDT Tue May 16 2023
...A strong thunderstorm will impact portions of northeastern
Wharton, southeastern Austin, northwestern Fort Bend, southeastern
Waller and west central Harris Counties through 530 PM CDT...
At 502 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wallis, or 9 miles southeast of Sealy, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Northern Rosenberg, Katy, Richmond, Brookshire, Pecan Grove,
southwestern Eldridge / West Oaks, Wallis, Fulshear, Simonton,
Orchard, Cinco Ranch, Weston Lakes, Cumings, New Territory and
Greatwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2957 9612 2974 9614 2984 9574 2955 9568
TIME...MOT...LOC 2202Z 265DEG 15KT 2967 9605
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
BBLocal storm report, May 16, 5:34 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
534 PM CDT TUE MAY 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0301 PM LIGHTNING 2 ENE DICKINSON 29.46N 95.04W
05/16/2023 GALVESTON TX BROADCAST MEDIA
HOME CAUGHT ON FIRE FROM A LIGHTNING STRIKE.
&&
BBThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 10:34 PM CDT | Areal Flood Warning | HGX | Montgomery | 10 hr |
| May 16, 1:24 PM CDT | Areal Flood Advisory | HGX | Matagorda | 97 min |
| May 16, 1:30 PM CDT | Special Weather Statement | HGX | Matagorda | 30 min |
| May 16, 2:49 PM CDT | Areal Flood Advisory | HGX | Galveston, Harris | 116 min |
| May 16, 3:01 PM CDT | Special Weather Statement | HGX | Galveston | 29 min |
| May 16, 3:08 PM CDT | Severe Thunderstorm Warning | HGX | Galveston, Harris | 37 min |
| May 16, 3:27 PM CDT | Flash Flood Warning | HGX | Galveston | 48 min |
| May 16, 3:46 PM CDT | Special Marine Warning | HGX | 29 min | |
| May 16, 4:14 PM CDT | Special Weather Statement | HGX | Harris | 31 min |
| May 16, 4:27 PM CDT | Special Weather Statement | HGX | Austin | 33 min |
| May 16, 4:31 PM CDT | Special Marine Warning | HGX | 36 min | |
| May 16, 4:40 PM CDT | Areal Flood Advisory | HGX | Harris | 2 hr |
| May 16, 4:56 PM CDT | Special Weather Statement | HGX | Harris | 34 min |
| May 16, 5:02 PM CDT | Special Weather Statement | HGX | Fort Bend | 28 min |
| May 16, 5:17 PM CDT | River Flood Warning | HGX | Brazoria | 5 days |
| May 16, 5:38 PM CDT | Areal Flood Advisory | HGX | Harris | 112 min |
| May 16, 5:50 PM CDT | Areal Flood Advisory | HGX | Austin, Fort Bend, Harris, Waller, Wharton | 115 min |
| May 16, 6:07 PM CDT | Special Weather Statement | HGX | Harris | 38 min |
| May 16, 6:32 PM CDT | Special Weather Statement | HGX | Colorado | 58 min |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.